Advertisement
Thanks Thanks:  0
Likes Likes:  0
Results 1 to 7 of 7
  1. #1

    Medications and Therapy

    How "common" is it to use anti-psychotics to treat bipolar? Is it something new or does it just make sense to use medication that is also used to treat schizophrenia for bipolar? maybe in terms of the manic episodes? also, would you say that bipolar should be treated w/ medication and therapy, or is one or the other sufficient? I would think you would get the best outcome w/ both, but I was just wondering.... do people w/ bipolar always have to stay on their meds? or can they eventually get off them? What about therapy? Is it okay to stop once the person has figured out how to manage the symptoms/ their ilness? I know that's a lot of questions but I dont' know a lot about this and it would help a lot

  2. #2

    Re: Medications and Therapy

    How bipolar disorder is treated depends on the severity and the time course of the symptoms, which can vary quite a bot from one individual to another. Usually, a mood stabilizer (lithium, lamictal/lamotrigin, valproic acid) is prescribed but not always or it may be prescribed only at certain times. Antipdepressants are often used during the depressive phase and sometimes one of the so-called "atypical antipsychotics" may be used to augment the antidepressant. Either increasing the mood stabilizer and/or adding in one of the atypical antipsychotics isn't unusual when the patient is manic or hypomanic.

  3. #3

    Re: Medications and Therapy

    This is the thread I was looking for, and I hope I'm not too late. I've been taking valproic acid (depakote) for about 3 weeks now with mostly positive effects; however, in the last couple days I've noticed a marked decrease in its effectiveness. Could I be on too low a dose? I'm taking 500mg in the morning and 500mg in the evening. Yesterday, in fact, I was noticeably hypomanic throughout the day, and I couldn't stop working till about one in the morning. I then overslept till 7am, although I usually get up at 4:30 in the morning. Then, even at church, though still more focused than usual, I found myself over-talkative and speaking rapidly in conversations thereafter, with an ugly tendency to interrupt people. This contrasts with the calm I'd been feeling previously, and the previous increase in listening, and in awareness of other people's needs.

  4. #4

    Re: Medications and Therapy

    Here's what I found regarding dosage for depakote:

    DOSAGE AND ADMINISTRATION

    Mania

    DEPAKOTE tablets are administered orally. The recommended initial dose is 750 mg daily in divided doses. The dose should be increased as rapidly as possible to achieve the lowest therapeutic dose which produces the desired clinical effect or the desired range of plasma concentrations. In placebo-controlled clinical trials of acute mania, patients were dosed to a clinical response with a trough plasma concentration between 50 and 125 mg/mL. Maximum concentrations were generally achieved within 14 days. The maximum recommended dosage is 60 mg/kg/day.
    So it does sound as though some adjustment may be required over time.

  5. #5

    Re: Medications and Therapy

    It sounds as though I'm on about the normal starting dose, then. Maybe the doctor will move it from 500 to 750 at some point--that would be 750mg twice daily, though. Not sure I interpreted it correctly, but if I did, that's still well within range. Thanks for the info.

    Just yesterday and today, I've felt a little "manic," and like working all the time, hard to relax, or unwilling, etc.

  6. #6

    Re: Medications and Therapy

    SG

    Well I don't know anything about the dosage of that particular med, I do think that it is good that you are aware that there may need to be an increase in the dosage. I would suggest keeping a record of the days that you "feel" that the dosage is too low and see if there is a trend happening and if it continues than speaking with your doctor is probably a good thing. It is just a suggestion that I was told once by a doc so I could tell if it was a just a particularly bad day or two or whether it was continuing and the dosage of my meds needed to be changed.

    Good luck and let us know how it turns out.

  7. #7

    Re: Medications and Therapy

    I see what you mean. It would seem to make sense that every now and then, someone has an "off day" due to other factors--poor nutrition, perhaps, or lack of sleep or exercise--and that his might trigger a relapse of symptoms despite regulation of the meds. And, on the other hand, it would also seem to make sense that there may need to be an increase in the dosage. I'll discuss it with the doc, assuming I can get through to him or to some kind of advice nurse.

    I did notice that when I took the *evening* dosage yesterday I began to feel unusually relaxed, almost languid. I went to bed uncharacteristically early (9pm) and awoke uncharacteristically late (6am). So, despite having felt "manic" earlier, I was blessed with a solid nine hours of sleep. Not sure what to make of it!

    Today I feel pretty much normal, neither depressed nor hyped.

Similar Threads

  1. Medications for Schizophrenia
    By David Baxter in forum Schizophrenia and Related Disorders
    Replies: 8
    Last Post: September 25th, 2011, 08:30 AM
  2. Medications and Alcohol: How much is bad for you?
    By David Baxter in forum Medication Interactions
    Replies: 11
    Last Post: October 17th, 2009, 07:09 PM
  3. When medications don't work
    By cyberniche in forum Depression, Dysthymia, Seasonal Affective Disorder
    Replies: 9
    Last Post: March 7th, 2007, 01:18 AM
  4. Antidepressant Medications for Children
    By David Baxter in forum Medications and Suicide Risk
    Replies: 1
    Last Post: May 24th, 2004, 09:05 AM

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •